Nebraska, 2017

Hail in Nebraska, August 5, 2017

August 5, 2017 · NWS GID · 2 events in 1 county or zone

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although thunderstorms were fairly numerous within much of South Central Nebraska on this early Saturday morning, only one rogue storm reached verified severe-criteria as nickel to quarter size hail was reported on the west side of Grand Island shortly before 5 a.m. CDT.

This was a classic case of elevated, nocturnal convection flaring up within a focused corridor of warm air/moisture advection along the nose of a modestly-strong (40 knot) southerly low-level jet evident at 850 millibars. Convection first initiated over the local area mainly between 2:30-3:30 a.m. CDT and gradually increased in coverage while pushing eastward, eventually exiting the majority of South Central Nebraska by 7 a.m. CDT. Based on radar signatures, several storms within the area likely contained at least small hail, and it is somewhat surprising that a few more did not become severe given that the environment featured around 1000 J/kg most-unstable CAPE and at least 30-40 knots of deep layer wind shear. In the mid-upper levels, South Central Nebraska resided under northwesterly flow aloft, along the southwestern fringes of a large-scale trough centered over the Upper Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 3:36 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 5, 3:36 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
436 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today and tonight)
Issued at 435 AM CDT Sat Aug 5 2017

Northwesterly flow remains in place in the upper level this morning,
set up between broad riding over the western CONUS and a low
pressure system swinging through the Great Lakes region. Satellite
imagery showing another disturbance sliding through the WY/NE High
Plains region. Shower/thunderstorms ramping up across the area as
expected, thanks to lower/mid level warm air advection accompanying
an increased southerly low level jet. Activity is expected to
continue to expand in coverage/slide east with time this morning.
Some strong/marginally severe storms not out of the question, SPC
meso page showing anywhere from 500 (east) to near 2000 (west) j/kg
of MUCAPE, with sufficient deeper layer shear.

Thunderstorm activity will continue to be a concern through the
short term period. This morning, activity will remain primarily
driven by the LLJ, which will veer off to the east with time and
wane in strength. As that tapers off, that mid level disturbance
continues to slide southeast into the area, keeping the chances
around. At the surface, currently low pressure is centered roughly
over the NE/WY/CO border area, with a frontal boundary extending
southwest through western KS. Through the day today, models are
showing the sfc low pushing southeast, located over west-southwest
KS by late afternoon, with a eastward extending warm front through
KS. This frontal boundary will be a focus for additional
thunderstorm development later today, and it's exact location is
still a little uncertain. Most models have the front setting up just
south of the CWA/near I-70, but a few, like the RAP, show it
hovering just far enough north to be more of an issue for our CWA.
While strong/severe storms this morning are a concern across most of
the CWA, this afternoon, focus turns to the south along that front.
Activity is expected to push southeast this evening/overnight.

Another headache for today is with temperatures. Some models showing
the potential for low level stratus developing this morning and
anchoring itself over north-northeastern portions of the CWA
basically all day. Southwestern areas will have more of a chance of
warming up. Current forecast high temperatures range from near 70 in
the northeast to mid 80s in the southwest, and that's not as much of
a gradient as a few models show. Confidence in temps is not high.

.LONG TERM...(Sunday daytime through Friday)
Issued at 435 AM CDT Sat Aug 5 2017

General overview of this 6-day period:
Overall, no major changes versus recent forecast packages of the
past 12-24 hours. In the most basic sense, this means that
temperature-wise, we have relatively high confidence that at least
a slightly below normal trend will continue, although perhaps
rising closer to "near-normal" during the latter half of the work
week. Precipitation-wise, nearly every day/night period remains
"littered" with at least a small chance of showers/thunderstorms
somewhere within our county warning area (CWA), but as emphasized
here last night, this type of west-northwest flow-aloft pattern
notorious for very tricky rain/thunderstorm forecasting, as the
finicky nature/timing/intensity of various disturbances passing
through aloft sometimes change dramatically from one model run to
the next and between models. So technically speaking, while some
of the highest rain chances (PoPs) are currently loosely focused
around the Tuesday and then Friday time frames, confidence even in
these chances are too low to run with any higher than 30-50
percent for now. Although not a guarantee, if any periods stand
the best potential for staying dry for the vast majority of (if
not the entire CWA), those might be Sunday night (per various
models) and perhaps Tuesday night (mainly per the GFS but not the
ECMWF). Again though, it would be advised to not get too caught up
in rain chances beyond the next few days and things especially by
mid-late week are pretty subject to change.

In terms of strong to severe thunderstorm potential, beyond
today's risk (as covered in the Short Term section above), we
really look to be lacking appreciable instability (in some cases
hardly any at all) through at least Thursday and probably more so
Friday, so the bottom line here is that we look to get a multi-day
break from severe weather chances. In fact, would not be surprised
to see some of our thunder potential in at least the Monday-
Wednesday time frame just transitioned to plain rain/showers in
later forecasts. Again though, if current trends hold, we may have
to keep an eye on especially Friday-ish for at least a "Marginal
Risk" type of setup as instability increases somewhat and a bit
more "obvious" shortwave trough glances our region while passing
mainly to our north.

With the main points covered, will conclude with some day-to-day
details for those interested...

Sunday/Sunday night:
This looks to be another solidly below-normal temperature day,
with highs well down in the 70s most areas, plentiful cloud cover
(especially in the morning) before breaking into at least partial
sun in the afternoon, and north-northeast breezes of 5-15 MPH. By
daybreak, any convective instability from the Saturday night hours
should be gone, and have no mention of thunder whatsoever.
Although the afternoon and evening is looking dry area-wide, opted
to at least introduce a basic "slight chance of drizzle" to the
entire area for the morning hours, as the presence of expected
widespread low stratus clouds could at least promote pesky drizzle
for a time. There could be some light fog as well, but am not
formally advertising this for now as wind speeds look to remain
just strong enough to keep visibility from dropping too far. The
vast majority of Sunday night should remain dry as well, but we do
have some "iffy" small chances for showers/weak thunderstorms in
extreme western zones late, but could easily see these getting
pulled in subsequent forecasts. Low temps Sunday night look to
range mid-50s north to near-60 south.

Monday/Monday night:
Most of the CWA probably stays dry, but do have some small/modest
PoPs mainly in the western 1/3. Due largely to what should be
mostly cloudy skies overall, yet another day of high temps roughly
7-10 degrees below normal with mainly mid-upper 70s.

Tuesday-Wednesday:
Assuming trends hold, this time frame holds the first of two
"better looking" rain chances for the week as both the GFS/ECMWF
suggest a low amplitude shortwave trough will pass through the
Central Plains. However, with instability looking low severe
weather is not currently much of a concern. Timing-wise, plenty of
question marks as the latest ECMWF focuses the best rain chances
Tuesday night while the GFS is mainly focused during the day with
a dry night. Temp-wise, at least for now, Tuesday looks to be
another coolish day with predominant 70s but then perhaps warming
up closer to 80 for Wednesday.

Thursday-Friday:
Not going to say much here given these days are so far out, but
various low-confidence thunderstorm chances continue in the
official forecast, although raw model data suggests these storm
chances would probably focus more on Friday with Thursday mainly
dry. As earlier mentioned, this may be our next "somewhat obvious"
risk for strong to severe storms, but far from a certainty. Temp-
wise, still calling for values technically slightly below normal,
but a bit warmer than earlier in the week with mainly low-mid
80s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1222 AM CDT Sat Aug 5 2017

Quiet conditions currently in place at both terminal sites, but
precipitation chances will be on the increase through the rest of
the overnight hours. Models suggest activity will develop in the
vicinity of the terminal sites and gradually push east with time.
Ceilings are expected to also lower through the period, with MVFR
conditions possible near/just after sunrise and continuing through
the period. More uncertainty toward the final few hours, as some
models suggest even lower ceilings develop. Time to further pin
down those details in upcoming TAFs. Winds will remain generally
southeasterly through the morning, before becoming more easterly
through the latter half of the period. Speeds look to top out
around 10 MPH.

&&

.CLIMATE...
Issued at 435 AM CDT Sat Aug 5 2017

..Record Cool High Temps for Aug. 5th Possible Today at Grand
Island and/or Hastings IF Clouds Remain Entrenched..

The high temp forecast for today admittedly carries above-
average uncertainty, as we could potentially see a 20+ degree
gradient across the CWA depending on how robust/stubborn low
clouds are especially in our northeast half versus more potential
for partial sun/heating in the south/southwest. Regarding our two
primary climate records sites, we are currently calling for a high
of 72 at Grand Island (3 degrees above the record of 69 in 1897)
and 73 at Hastings (2 degrees above the record of 71 in
1988/1910). Despite this small "cushion" of forecast vs. records
at this point, if the cooler/more pessimistic models/guidance end
up being onto something (especially the NAM), then these cool high
temp records be jeopardized.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Pfannkuch
AVIATION...ADP
CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 5, 2:39 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
339 AM CDT Sat Aug 5 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
339 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

This morning, thunderstorms will continue to move through the
outlook area. There will be the potential for some storms to be
strong to marginally severe. Hail near the size of quarters, wind
gusts near 60 MPH and locally heavy rainfall would be the primary
hazards.

This afternoon and evening, there will again be the potential for
strong to severe thunderstorms, mainly across north central
Kansas. The primary hazards would be hail near the size of
quarters, wind gusts near 60 MPH and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Between Monday and Friday, there are intermittent chances for
thunderstorms within various portions of the outlook area. The
potential for severe storms currently appears quite low through at
least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across north central Kansas. Spotters are also encouraged
to pass along any hail, wind and rain reports from this morning.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 5, 1:42 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
242 AM CDT SAT AUG 5 2017

NEZ072-082-050830-
Gosper NE-Furnas NE-
242 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHERN
FURNAS COUNTIES UNTIL 330 AM CDT...

At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 28 miles east of McCook, moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Holbrook and Edison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10010 4037 10010 4047 9964 4021 9963
      4013 10019 4034 10020
TIME...MOT...LOC 0741Z 255DEG 32KT 4028 10008

Pfannkuch
Special weather statement, Aug 5, 2:05 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
305 AM CDT SAT AUG 5 2017

NEZ082-083-050830-
Harlan NE-Furnas NE-
305 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS AND WESTERN
HARLAN COUNTIES UNTIL 330 AM CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver City, or 18 miles north of Norton, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Alma, Oxford, Beaver City, Orleans, Stamford and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4031 9945 4006 9934 4000 9963 4000 9985
      4016 9991
TIME...MOT...LOC 0804Z 250DEG 25KT 4009 9977

Pfannkuch
Special weather statement, Aug 5, 2:22 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
322 AM CDT SAT AUG 5 2017

KSZ005-006-NEZ073-082>084-050900-
Phillips KS-Smith KS-Franklin NE-Phelps NE-Harlan NE-Furnas NE-
322 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...PHILLIPS...SOUTHWESTERN
FRANKLIN...SOUTHWESTERN PHELPS...EASTERN FURNAS AND HARLAN COUNTIES
UNTIL 400 AM CDT...

At 320 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms roughly centered along a line extending from near
Beaver City to 6 miles north of Phillipsburg to near Kirwin.
Movement was northeast at 25 to 35 mph.

Hail ranging from pea size to penny size hail and winds in excess of
30 mph will be possible with some of these storms. It is also
possible that slightly larger hail could occur in a few isolated
locations.

Locations potentially impacted include... Holdrege, Phillipsburg,
Smith Center, Alma, Franklin, Oxford, Beaver City, Logan,
Kensington, Orleans, Agra, Stamford, Kirwin, Republican City,
Prairie View, Long Island, Edison, Atlanta, Gaylord and Naponee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 9937 4005 9883 3965 9850 3963 9851
      3957 9913 3957 9943 3968 9963 4000 9963
      4000 9986 4022 10000
TIME...MOT...LOC 0822Z 246DEG 21KT 4018 9980 3985 9935 3961 9907

Pfannkuch
Special weather statement, Aug 5, 3:26 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
426 AM CDT SAT AUG 5 2017

NEZ048-062-063-051000-
Merrick NE-Hamilton NE-Hall NE-
426 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON...
SOUTHWESTERN MERRICK AND HALL COUNTIES UNTIL 500 AM CDT...

At 426 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, or 12 miles west of Grand Island, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grand Island, Wood River, Cairo, Alda, Chapman and Phillips.

This includes Interstate 80 between mile markers 306 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4079 9811 4080 9871 4103 9872 4105 9837
      4105 9829 4106 9821 4106 9812
TIME...MOT...LOC 0926Z 268DEG 22KT 4092 9860

ADP
Special weather statement, Aug 5, 3:29 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
429 AM CDT SAT AUG 5 2017

KSZ007-019-051000-
Jewell KS-Mitchell KS-
429 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND JEWELL
COUNTIES UNTIL 500 AM CDT...

At 429 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Esbon to 6 miles southwest of Randall to
near Asherville. Movement was east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Beloit, Mankato, Cawker City, Glen Elder, Jewell, Asherville,
Formoso, Simpson, Ionia, Randall, Scottsville and Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3935 9814 3955 9849 3957 9849 3957 9850
      3980 9850 3988 9793 3936 9793
TIME...MOT...LOC 0929Z 261DEG 31KT 3975 9842 3956 9811 3943 9804

ADP
Special weather statement, Aug 5, 3:45 AM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
445 AM CDT SAT AUG 5 2017

KSZ006-007-018-019-051015-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
445 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHERN SMITH AND NORTHEASTERN OSBORNE
COUNTIES UNTIL 515 AM CDT...

At 445 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athol to near Downs. Movement was east at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Smith Center, Osborne, Downs, Cawker City, Glen Elder, Gaylord,
Portis, Harlan and Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 9849 3941 9824 3939 9880 3975 9900
TIME...MOT...LOC 0945Z 275DEG 21KT 3973 9885 3946 9852

ADP

The radar

The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hall

When
August 5, 3:46 AM CST
Where
Hall County, 2.99 mi W of Grand Is
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.917, -98.407

Hail, Hall

When
August 5, 3:50 AM CST
Where
Hall County, 2 mi NW of Grand Is
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.941, -98.377

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714436, 714437.